Arkansas, 2010

Flash Flood and Hail in Arkansas, June 8, 2010

June 8, 2010 · NWS MEG · 2 events in 1 county or zone

A warm front moved through the Mid-South during the late afternoon hours of June 8th, 2010. Showers and thunderstorms developed in association with the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front moved through the Mid-South during the late afternoon hours of June 8th, 2010. Showers and thunderstorms developed in association with the warm front. Some storms became severe and produced large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 8, 2:54 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 8, 2:54 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT TUE JUN 8 2010

.DISCUSSION...

A VERY WARM AND HUMID AIRMASS HAS MOVED INTO MUCH OF THE MID SOUTH
THIS AFTERNOON AS A WARM FRONT CONTINUES TO LIFT NORTHEAST OF THE
AREA. THE ATMOSPHERE HAS BECOME MODERATELY TO STRONGLY UNSTABLE THIS
AFTERNOON WITH A RESIDUAL WEAK CAPPING INVERSION ERODING OVER
NORTHERN SECTIONS. SBCAPES ARE NOW IN EXCESS OF 3500 J/KG...LI/S
BETWEEN -6C AND -9C...AND MID LEVEL LAPSE RATES AROUND 6.0 C/KM.
SCATTERED THUNDERSTORMS ARE CURRENTLY DEVELOPING ACROSS NORTHEAST
ARKANSAS AND THIS TREND SHOULD CONTINUE INTO THIS EVENING ACROSS
THE NORTHERN PORTIONS OF THE FORECAST AREA. A FEW OF THE STORMS
MAY BECOME STRONG WITH STRONG GUSTS AND HEAVY RAINFALL POSSIBLE.
THESE STORMS SHOULD SLOWLY DIMINISH IN COVERAGE AND INTENSITY
LATER THIS EVENING. ADDITIONAL STORMS ARE POSSIBLE ACROSS FAR
NORTHERN SECTIONS LATE TONIGHT AS ANOTHER MESOSCALE CONVECTIVE
SYSTEM (MCS) DEVELOPING OVER THE SOUTHERN PLAINS THIS EVENING
MOVES SOUTHEASTWARD OVERNIGHT IN RESPONSE TO A MID LEVEL SHORTWAVE
MOVING SOUTHEAST THROUGH THE NORTHERN PLAINS.

THE MID LEVEL SHORTWAVE WILL MOVE INTO THE OHIO VALLEY ON
WEDNESDAY WITH A TRAILING COLD FRONT MOVING INTO SOUTHERN PORTIONS
OF THE MID MISSISSIPPI VALLEY. OVERNIGHT MCS SHOULD DIMINISH BUT
WILL LIKELY PUSH A CONVECTIVE OUTFLOW BOUNDARY SOUTHWARD INTO
NORTHERN PORTIONS OF THE FORECAST AREA BY WEDNESDAY MORNING. AS
DAYTIME HEATING COMMENCES...EXPECT ADDITIONAL STORMS TO INITIALLY
DEVELOP ACROSS NORTHERN SECTIONS BY LATE MORNING AND ADVANCE
SOUTHEASTWARD INTO AN INCREASINGLY UNSTABLE AIRMASS. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING BY AFTERNOON
WITH THE GREATEST STORM POTENTIAL REMAINING ACROSS THE NORTHERN
HALF OF THE FORECAST AREA. THE AIRMASS SHOULD AGAIN BECOME
MODERATELY UNSTABLE WITH SBCAPES IN EXCESS OF 2500 J/KG...LI/S
BETWEEN -5C AND -8C...AND MID LEVEL LAPSE RATES AROUND 6.0C/KM. A
FEW STORMS MAY BE STRONG/SEVERE BY WEDNESDAY AFTERNOON AS
MARGINALLY SUPPORTIVE DEEP LAYER SHEAR AROUND 30 KTS OVERSPREADS
THE UNSTABLE AIRMASS IN PLACE ACROSS THE NORTHERN HALF OF THE MID
SOUTH. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS
AND HEAVY RAINFALL/ISOLATED FLASH FLOODING. THIS CONVECTION WILL
LIKELY LINGER INTO WEDNESDAY EVENING BEFORE DIMINISHING IN
COVERAGE AND INTENSITY OVERNIGHT.

AS THE MID LEVEL SHORTWAVE DEPARTS TO THE EAST ON THURSDAY...THE
STALLED FRONTAL BOUNDARY ALONG OUR NORTHERN CWA BORDER WILL LIFT
BACK TO THE NORTH. AN UPPER LEVEL LOW PRESSURE CURRENTLY OVER
CENTRAL TEXAS WILL LIFT NORTHEAST INTO THE ARKLATEX BY THURSDAY
AFTERNOON. THE AIRMASS WILL REMAIN VERY WARM AND HUMID WHICH WILL
ALLOW FOR MODERATE AMOUNTS OF INSTABILITY TO DEVELOP AGAIN BY
THURSDAY AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE
AGAIN DEVELOP...WITH THE HIGHEST CONCENTRATIONS EXPECTED OVER
WESTERN SECTIONS IN CLOSEST PROXIMITY TO THE BEST LIFT ON THE
EASTERN FRINGES OF THE UPPER LOW. THIS UPPER LOW WILL CONTINUE TO
SLOWLY LIFT NORTHEAST ACROSS ARKANSAS INTO SOUTHERN MISSOURI ON
FRIDAY WITH CONTINUING CHANCES FOR SHOWERS AND THUNDERSTORMS. HAVE
MAINTAINED CHANCE POPS THROUGH THIS PERIOD...BUT THESE MAY HAVE TO
BE RAISED TO LIKELY CATEGORY IN LATER FORECASTS. CONSIDERING THE
EXPECTED INSTABILITY...A FEW STRONG/SEVERE STORMS MAY BE POSSIBLE
THROUGH THE END OF THE WEEK.

THE UPPER LOW WILL LIFT NORTHEAST OF THE AREA FRIDAY NIGHT WITH
STRONG UPPER LEVEL HIGH PRESSURE BUILDING OVER THE AREA. THIS WILL
BRING AN END TO THE DAILY THUNDERSTORM CHANCES BUT WILL RESULT IN
EVEN HOTTER AND HUMID WEATHER OVER THE WEEKEND. THE COMBINATION OF
HOT TEMPERATURES AND HIGH HUMIDITY LEVELS MAY PUSH HEAT INDICES
TO DANGEROUS LEVELS (ABOVE 105 DEGREES) AND HEAT ADVISORIES MAY BE
NEEDED DURING THIS PERIOD.

ANOTHER COLD FRONT WILL MOVE INTO PORTIONS OF THE MID SOUTH BY
EARLY NEXT WEEK AND STALL. THIS WILL BRING A RETURN TO SCATTERED
THUNDERSTORMS AND CONTINUED ABOVE AVERAGE TEMPERATURES AND HIGH
HUMIDITY LEVELS.

JLH

&&

.AVIATION...

18Z TAFS

VFR CONDITIONS EXPECTED AT ALL TAF SITES THRU THE PERIOD.

DESPITE A FEW SHOWERS POSSIBLE NEAR KJBR AND AHEAD OF WARM
FRONT THIS AFTERNOON...SHOULD BE DRY AT ALL TAF SITES THRU THIS
EVENING. AIRMASS SOUTH OF WARM FRONT WILL LIKELY REMAIN CAPPED
PREVENTING ANY CONVECTION. THE FRONT WILL STALL AND SINK BACK
SOUTH LATE TONIGHT AND WEDNESDAY. SCATTERED SHOWERS/THUNDERSTORMS
WILL BE POSSIBLE STARTING WEDNESDAY MORNING NEAR THE BOUNDARY...BUT
WILL LEAVE OUT OF TAFS FOR NOW DUE TO UNCERTAINTY OF TIMING AND
LOCATION.

BREEZY SOUTH WINDS AROUND 10 KTS WILL EASE THIS EVENING TO 6-9 KTS
BEFORE BECOMING SOUTHWEST AND INCREASING AGAIN BY 09/14Z TO 10-15
KTS.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  92  76  91 /  20  50  40  50
MKL  74  89  70  88 /  20  60  40  50
JBR  74  89  71  89 /  30  50  40  50
TUP  72  93  73  92 /  10  40  50  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 8, 3:06 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT TUE JUN 8 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-092315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
406 PM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE THIS EVENING WITH STRONG WIND
GUSTS AND HEAVY RAINFALL POSSIBLE. THESE STORMS SHOULD DIMINISH IN
COVERAGE AND INTENSITY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
NORTHERN HALF OF THE MID SOUTH ON WEDNESDAY INCLUDING NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. THERE WILL
BE THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL AND ISOLATED FLASH FLOODING. STRONG STORMS WILL BE
POSSIBLE FURTHER SOUTH.

STRONG STORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON AND
EVENING HOURS THURSDAY AND FRIDAY.

HOT AND HUMID WEATHER WILL PUSH HEAT INDICES TO NEAR OR ABOVE
105 DEGREES BY NEXT WEEKEND. HEAT ADVISORIES MAY BECOME NECESSARY
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.

JLH

In the hours before

Special weather statement, Jun 8, 2:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT TUE JUN 8 2010

ARZ009-018-082115-
CLAY AR-GREENE AR-
341 PM CDT TUE JUN 8 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  SOUTHWESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHERN GREENE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES NORTHEAST OF EVENING STAR AT 341 PM CDT...MOVING EAST AT 15
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR
MARMADUKE...SHOULD MONITOR THIS STORM CLOSELY.

BORGHOFF
Special weather statement, Jun 8, 2:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT TUE JUN 8 2010

ARZ028-082115-
MISSISSIPPI AR-
348 PM CDT TUE JUN 8 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES SOUTH OF DELL AT 349 PM CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING LOCATIONS NEAR
BLYTHEVILLE...GOSNELL AND LUXORA...SHOULD MONITOR THIS STORM CLOSELY.

BORGHOFF

The radar

The Memphis radar (KNQA), 53 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Mississippi

When
June 8, 3:30 PM CST to 3:35 PM CST
Where
Mississippi County, Burdette
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.820, -89.930

Flash Flood, Mississippi

When
June 8, 4:33 PM CST to 5:00 PM CST
Where
Mississippi County, 1.64 mi SW of Dogwood to 2.15 mi SE of Dogwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
35.861, -89.937

Heavy rain produced flash flooding near Burdette. County Road 346 was washed out as a result.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239199, 239202.